Heparin-induced thrombocytopenia and thrombosis syndrome after cardiac surgery

Joseph DuBose, Michael Sutherland, Michael Moulton, Bhaktan Krishnan, Jerry Cohn, Jerry W. Pratt

Research output: Contribution to journalArticlepeer-review

4 Scopus citations

Abstract

A case report of multisystem organ failure and limb loss associated with coronary artery bypass is reported. Heparin-induced thrombocytopenia and thrombosis syndrome (HITTS) occurs in 1% to 2% of patients suffering from thrombocytopenia associated with heparin or heparinoid use, which amounts to less than 1.4% of the cardiac surgical population. It carries a risk of significant comorbidity and mortality. Providers involved in the care of such patients should be well versed in the etiology and potential complications of HITTS, the treatment options, and alternative modalities of anticoagulation available for use.

Original languageEnglish (US)
Pages (from-to)209-212
Number of pages4
JournalCurrent surgery
Volume61
Issue number2
DOIs
StatePublished - Mar 2004

Keywords

  • Cardiac surgery
  • Complications
  • Heparin
  • Heparin-induced
  • Thrombocytopenia
  • Thrombosis syndrome

ASJC Scopus subject areas

  • Surgery

Fingerprint Dive into the research topics of 'Heparin-induced thrombocytopenia and thrombosis syndrome after cardiac surgery'. Together they form a unique fingerprint.

Cite this